Arkansas, 2009

Flash Flooding in Arkansas, September 14 to 18, 2009

September 14 to 18, 2009 · NWS SHV · 5 events in 4 counties and zones

A strong upper level low pressure system dropped southward out of the Central Plains and into the Middle Red River Valley of northeast Texas, southeast Oklahoma and southwest Arkansas. This system was cut off from the westerlies and produced very heavy rainfall amounts across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper level low pressure system dropped southward out of the Central Plains and into the Middle Red River Valley of northeast Texas, southeast Oklahoma and southwest Arkansas. This system was cut off from the westerlies and produced very heavy rainfall amounts across the region. Flooding was widespread across the region as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 14, 3:04 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 14, 3:04 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
404 PM CDT MON SEP 14 2009

.DISCUSSION...
BIG CHANGE TO FORECAST THIS ROUND. MODELS ALL IN AGREEMENT IN
HOLDING UPPER LOW OVER THE AREA NEXT FEW DAYS. THE ECM ESPECIALLY
SO...AND HOLDS LOW INTO THE WEEKEND. FOR NOW...WILL KEEP HIGHER
POPS GOING THROUGH WEDNESDAY....ESPECIALLY NORTH AND EAST OF LOW
CENTER. THIS REQUIRES EXTENDING THE FLASH FLOOD WATCH INTO TUESDAY
FOR NOW...AND IT MAY HAVE TO GO LONGER. WILL EXPAND THE WATCH AREA
TO INCLUDE PARTS OF NORTHWEST LOUISIANA AND SOUTHWEST ARKANSAS.

LESS CLOUD COVER THIS AFTERNOON HAS RESULTED IN MORE CONVECTIVE
DEVELOPMENT. WITH VERY HIGH PRECIP WATER...STORMS ARE VERY
EFFICIENT RAIN PRODUCERS...RESULTING IN NUMEROUS FLASH FLOOD
WARNINGS.

WILL BEGIN TO DECREASE POPS BY THURSDAY...BUT THIS SUBJECT TO
CHANGE IF THE TROUGH MOVING ACROSS THE GREAT LAKES DOES NOT PICK
UP THE CUTOFF LOW.

HIGH TEMPS EXPECTED TO RUN BELOW NORMAL UNTIL THE LOW MOVES OUT
OF THE AREA. LOWS AT NORMAL OR SLIGHTLY ABOVE...AGAIN A FACTOR OF
CLOUD COVER.

&&

.AVIATION...
WEAK SFC LOW OVER NE TX NEAR KGGG...GENERALLY 5 TO 10 KTS WITH AN
EAST NE COMPONENT ON THE SFC...EXCEPT EAST TX...SW 5KTS. THE UPPER
LOW OVER KOCH SLOWLY LIFTING NE...LOWER LEVEL REFLECTION APPEARS
FARTHER WEST ON VIS...NEAR KPSN.  COMPLEX TO SAY THE LEAST...AND A
REAL SLOW MOVER. AREAS OF CONVECTION ARE TRAINING N AND E OF THE
LOW. WILL CONTINUE TO AMEND AS NECESSARY FOR IMPENDING WEATHER WITH
TEMPO GROUPS INTO THE EVENING. OVERNIGHT...MORE FOG AND LOW CLOUDS
LIKELY TO SET UP IFR/VIFR BY MIDNIGHT. EXPECT GOOD COVERAGE OF TSTMS
OVER FOUR STATE AREA AGAIN TOMORROW ESP NORTH AND EAST. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  83  70  82  68 /  70  70  70  40  40
MLU  71  84  71  84  68 /  70  70  60  60  60
DEQ  69  81  68  80  67 /  70  70  70  60  60
TXK  70  80  69  81  66 /  70  70  70  60  60
ELD  70  81  71  80  66 /  70  70  70  60  60
TYR  70  82  69  83  66 /  70  70  40  30  30
GGG  71  81  69  83  67 /  70  70  50  40  40
LFK  72  85  71  86  67 /  60  60  40  30  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING
     ZONES: ARZ070>072.

LA...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING
     ZONES: LAZ001>003.

OK...NONE.
TX...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138.

&&

14/24
Hazardous weather outlook, Sep 14, 12:24 PM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
124 PM CDT MON SEP 14 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-151200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
124 PM CDT MON SEP 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

RAINFALL WILL BE LOCALLY HEAVY AT TIMES ACROSS NORTHEAST TEXAS
TODAY AND TONIGHT AND AS SHOWERS CONTINUE TO DEVELOP AND TRAIN
OVER THE SAME AREAS. EXPECT ADDITIONAL AMOUNTS OF ONE TO THREE
INCHES OVER SATURATED SOILS...WHICH WILL PRODUCE WATER RUNOFF AND
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE THROUGH THE LAST HALF OF THE WORK WEEK WITH SMALLER
RAIN CHANCES INTO THE WEEKEND. THE POSSIBILITY FOR HEAVY
RAINFALL AND POTENTIAL FOR FLOODING WILL CARRY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Sep 14, 1:09 PM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
209 PM CDT MON SEP 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 AM     FLASH FLOOD      GILMER                  32.73N 94.95W
09/14/2009                   UPSHUR             TX   AMATEUR RADIO

            SEVERAL BUSINESSES ARE FLOODED ON MICHIEL ST BETWEEN
            TITUS AND US 271 IN THE CITY OF GILMER.

&&

18
Local storm report, Sep 14, 2:58 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
358 PM CDT MON SEP 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      10 NE JEFFERSON         32.86N 94.23W
09/14/2009                   MARION             TX   LAW ENFORCEMENT

            MARION SHERIFFS COUNTY REPORTS PART OF HWY 49 CLOSED DUE
            TO HIGH WATER NEAR SMITHLAND.

&&

18
Local storm report, Sep 14, 3:08 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
408 PM CDT MON SEP 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      3 E WINNSBORO           32.96N 95.24W
09/14/2009                   WOOD               TX   LAW ENFORCEMENT

            A WATER RESCUE WAS CONDUCTED ALONG CR 4583 DUE TO A CAR
            WASHED OFF THE ROAD.

&&

18
Special weather statement, Sep 14, 4:00 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
500 PM CDT MON SEP 14 2009

ARZ072-073-LAZ004>006-142300-
CLAIBORNE-COLUMBIA-LINCOLN-UNION-
500 PM CDT MON SEP 14 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 600 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTH CENTRAL ARKANSAS...
     UNION...
IN SOUTHWEST ARKANSAS...
     EXTREME SOUTHEASTERN COLUMBIA...
IN NORTHWEST LOUISIANA...
     EASTERN CLAIBORNE...
IN NORTH CENTRAL LOUISIANA...
     UNION AND LINCOLN...

INCLUDING THE FOLLOWING LOCATIONS...
     EL DORADO...JUNCTION CITY...LISBON...STRONG...URBANA...WESSON...
     BERNICE AND FARMERVILLE...

AT 458 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
ATLANTA TO 5 MILES SOUTH OF JUNCTION CITY TO 10 MILES NORTHEAST OF
RUSTON...MOVING NORTHEAST AT 15 MPH.

HAIL SMALLER THAN THREE QUARTERS OF AN INCH...AND WINDS 30 TO 40 MPH
ARE EXPECTED WITH THESE STORMS.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

D. BUTTS
Special weather statement, Sep 14, 4:10 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
510 PM CDT MON SEP 14 2009

TXZ138-150-151-142315-
HARRISON-PANOLA-RUSK-
510 PM CDT MON SEP 14 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 615 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     HARRISON...EASTERN RUSK AND PANOLA...

INCLUDING THE FOLLOWING LOCATIONS...
     BECKVILLE...CARTHAGE...DEBERRY...ELYSIAN FIELDS...HALLSVILLE...
     MARSHALL...PINEHILL AND TATUM...

AT 506 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HALLSVILLE TO TATUM
TO 5 MILES WEST OF BECKVILLE TO 7 MILES SOUTHEAST OF PINEHILL...
MOVING EAST AT 10 MPH.

HAIL SMALLER THAN THREE QUARTERS OF AN INCH...AND WINDS 30 TO 40 MPH
ARE EXPECTED WITH THESE STORMS.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

D. BUTTS

The radar

The Shreveport radar (KSHV), 150 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Little River

When
September 14, 5:15 PM CST to 8:45 PM CST
Where
Little River County, Foreman to 3.52 mi NW of Critten Ridge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.720, -94.400

At least four county roads were closed and underwater in the southwest portion of the county.

Flash Flood, Miller

When
September 15, 7:30 AM CST to 10:15 AM CST
Where
Miller County, 2.91 mi SSE of Texarkana to 3.51 mi S of Gertrude
Cause
Heavy Rain
Property damage
$20,000
Reported by
Newspaper
Coordinates
33.389, -94.037

Excessive heavy rainfall led to flooding of the Seventh Street overpass which was barricaded and closed. Barricades were also placed at 40th Street and Potomac Avenue. A motorist was flooded in the Beacon Point Apartments parking lot on Arkansas Boulevard. Sanderson lane was also temporary closed from the flooding.

Flash Flood, Columbia

When
September 15, 2:30 PM CST to 3:00 PM CST
Where
Columbia County, 2.97 mi W of Magnolia Muni Arpt to 1.84 mi WNW of Agricultural School
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
33.234, -93.271

Excessive heavy rainfall flooded city street in Magnolia, Arkansas including a home at the corner of Columbia and Buffington. The rain turned a ditch on the south side of Columbia near the Magnolia Hospital into a raging torrent. Local Police Department blocked off a portion of Dudney Street between Main and Union Streets due to high water.

Flash Flood, Union

When
September 17, 10:00 PM CST to September 18, 2:15 AM CST
Where
Union County, 0.98 mi SE of Pigeon Hill to 1.75 mi ESE of Pigeon Hill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.272, -92.356

High water was running across Ed Fuller Road just south of Hwy. 63.

Flash Flood, Union

When
September 17, 10:20 PM CST to September 18, 2:15 AM CST
Where
Union County, 1.67 mi N of Calion to 1.81 mi NE of Calion
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
33.354, -92.551

Water was across many county roads near the Union/Calhoun County line.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188845, 197477, 197478, 188865, 188873.